Illinois, 2012Flash Flood and Flooding in Illinois, July 18, 2012
July 18, 2012 · NWS LOT · 21 events in 8 counties and zones
Severe thunderstorms moved across parts of northern Illinois during the middle to late evening hours of July 18th. Some of the storms produced torrential rainfall which produced rainfall rates of 1 to 2 inches per hour which resulted in flooding in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across parts of northern Illinois during the middle to late evening hours of July 18th. Some of the storms produced torrential rainfall which produced rainfall rates of 1 to 2 inches per hour which resulted in flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 6:04 PM CST, 13 minutes earlier.
Area forecast discussion, Jul 18, 6:04 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
704 PM CDT WED JUL 18 2012
.MESOSCALE DISCUSSION...
558 PM CDT
CONVECTION FIRING ALONG FRONT/STRONG LOW LEVEL CONVERGENCE ZONE OVER
SOUTHERN WISCONSIN HAS INDEED CONTINUED TO INTENSIFY AND HAVE BEGUN
TO EXHIBIT SUPERCELLULAR CHARACTERISTICS. STORMS TO THE EAST/COOL SIDE
OF THE BOUNDARY APPEAR TO BE ROOTED NEAR ENOUGH TO THE SURFACE TO BE
INGESTING THE EASTERLY SURFACE WINDS...WHICH IS RESULTING IN STRONG
SHEAR PROFILES MORE SUPPORTIVE OF ORGANIZED CONVECTION. BUNKERS
RIGHT MOVING SUPERCELL VECTORS SUGGEST WELL ORGANIZED SUPERCELLS
WOULD PUSH SSE AT ABOUT 20KT...AND RECENT RADAR TRENDS SUPPORT MORE
OF A SOUTHERLY PROPAGATION DEVELOPING WITH THE INTENSE CELL IN ROCK
COUNTY. A SSE MOTION WOULD ALSO TEND TO KEEP STORM FAIRLY CLOSE TO
THE SURFACE BOUNDARY WHICH COULD RESULT IN IT RIDING VERY NEAR THE
BOUNDARY AND REAPING THE BENEFITS OF ENHANCED LOW LEVEL HELICITY
NEAR THE FRONT.
WILL NEED TO CLOSELY MONITOR STORMS OVER EXTREME SOUTHERN WISCONSIN
AS THEY COULD DEVELOP SOUTH INTO FAR NORTHERN ILLINOIS. THE STRONGER
SHEAR PROFILES NEAR AND IMMEDIATELY ON THE COOL SIDE OF THE BOUNDARY
WILL RESULT IN A HIGHER THREAT FOR LARGE HAIL THAN PREVIOUSLY
THOUGHT...AS WELL AS DAMAGING WIND THREAT. THE LARGE TEMP/DEWPOINT
SPREADS ARE LIKELY TO KEEP TORNADO THREAT VERY LOW...THOUGH IF
MESOCYCLONE CAN RIDE ALONG THE BOUNDARY THE TORNADO THREAT MAY NOT
BE AS CLOSE TO ZERO AS PREVIOUSLY THOUGHT.
IT DOES APPEAR THAT THE REAR INFLOW JET APPARENT ON KMKX WITH SW
WI CONVECTION SHOULD KEEP THE MAJORITY OF THAT CLUSTER ON A MORE
EASTWARD TRAJECTORY AND EITHER NORTH OF JUST BARELY INTO OUR
NORTHERN COUNTIES THIS EVENING.
ELSEWHERE AWAY FROM THE WI/IL BORDER...STILL CANNOT RULE OUT
ISOLATED THUNDERSTORM DEVELOPMENT...THOUGH SEVERE THREAT WOULD BE
LOWER AND CONFINED MAINLY TO A ROGUE WET MICROBURST TYPE SCENARIO.
IZZI
&&
.DISCUSSION...
333 PM CDT
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING...THE MAIN
CONCERN WILL BE ONGOING CONVECTION OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA. A VERY WARM...HUMID AIRMASS INTERACTING WITH A
COLD FRONT DROPPING SWD THROUGH THE AREA HAS TRIGGERED SCATTERED
THUNDERSTORMS. EVEN THOUGH THE FREEZING LEVEL IS QUITE HIGH...ARND
16KFT...THE ENVIRONMENT IS SUFFICIENTLY UNSTABLE...WITH MLCAPE
VALUES OF 2000-2500 J/KG...THAT SOME STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE. THE MAIN THREATS WILL BE STRONG...DAMAGING WIND
GUSTS AND LARGE HAIL. IN ADDITION...WITH PWATS AROUND 2 INCHES...
BRIEF...HEAVY DOWNPOURS ARE LIKELY...BUT SINCE DEEP LAYER WINDS
SPEEDS SHOULD BE SUFFICIENT TO KEEP STORMS MOVING AT 20 TO 25
MPH...SO FLASH FLOODING IS NOT A CONCERN. THUNDERSTORMS SHOULD
CONTINUE INTO THE EARLY EVENING HOURS...BUT SHOULD DECREASE IN
INTENSITY AT SUNSET. FOR THE OVERNIGHT HOURS...WITH THE COLD FRONT
GOING STATIONARY ALONG A LINE FROM NWRN IL THROUGH CNTRL
INDIANA...THERE SHOULD BE SUFFICIENT FOCUS FOR MORE ISOLD TO SCT
THUNDERSTORMS THROUGH THE NIGHT. AN OLD MCV OVER ERN IOWA AND AN
ASSOCIATED SFC WAVE ARE EXPECTED TO LIFT ENEWD THROUGH NERN IOWA AND
ALONG THE WI/IL BORDER OVERNIGHT. THIS MAY PROVIDE THE FOCUS FOR
MORE WIDESPREAD CONVECTION AND WILL CARRY HIGHER END CHANCE POPS
OVER THE NRN TIER COUNTIES OF ILLINOIS.
FOR THURSDAY...A WEAK SRN STREAM SHORTWAVE TRACKING THROUGH THE
MIDDLE MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY WILL BRING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN
PORTIONS OF THE CWA...GENERALLY SOUTH OF THE I-80 CORRIDOR.
TEMPERATURES TOMORROW WILL NOT BE AS HIGH AS RECENT DAYS...WITH
PREVAILING NELY WINDS PERSISTENT THROUGH THE DAY...THOUGH LOCATIONS
WELL INLAND FROM LAKE MICHIGAN SHOULD REMAIN ON THE WARMER
SIDE...LIKELY REACHING ONLY THE UPPER 80S. LAKEFRONT LOCATIONS
SHOULD BE COOLER AS BREEZY NELY WINDS LIMIT THE LAKEFRONT TO THE
LOWER 80S. PCPN CHANCES SHOULD END OVERNIGHT TOMORROW NIGHT AS THE
SRN STREAM SHORTWAVE MOVES OFF TO THE EAST AND A RIDGE OF HIGH
PRESSURE SPREADS SWRD ACROSS THE UPPER MIDWEST AND INTO THE MIDDLE
MISSISSIPPI VALLEY.
FOR FRIDAY AND THROUGH THE WEEKEND...THE PREVAILING HIGH PRESSURE
SHOULD KEEP ANY PCPN CHANCES AT BAY WHILE THE 90+ DEGREE
TEMPERATURES SPREAD BACK OVER THE CWA. THE IMMEDIATE LAKEFRONT
SHOULD BE SPARED THE HIGHER TEMPERATURES AS A WEAK PRESSURE GRADIENT
ACROSS THE AREA SHOULD ALLOW FOR A LAKE BREEZE TO FORM...LIMITING
THE LAKEFRONT TO TEMPERATURES IN THE MIDDLE 80S. THE REMAINDER OF
THE AREA SHOULD SEE HIGHS IN THE LOWER 90S. THE WARMING TREND
SHOULD CONTINUE THROUGH THE WEEKEND WITH HIGHS ON SUNDAY REACHING
THE MIDDLE 90S WITH AMPLE SUNSHINE. CONDITIONS SHOULD NOT BE
BRUTALLY HUMID OVER THE WEEKEND. SFC DEWPOINTS SHOULD BE LIMITED TO
ONLY THE MIDDLE 60S WITH THE GULF OF MEXICO CUT OFF FROM THE LOCAL
AREA BY A RIDGE ASSOCIATED WITH THE BERMUDA HIGH EXTENDING WWD
ACROSS THE NRN GULF TO SERN TX.
BY EARLY NEXT WEEK...A RETURN OF EXTREME HEAT AND HIGHER HUMIDITY
LEVELS IS LOOKING MORE LIKELY. THE LONGER RANGE MODELS ARE
INDICATING THAT THE STRONG UPPER RIDGE INITIALLY OVER THE ROCKIES
WILL BUILD OUT OVER THE CNTRL PLAINS WHILE WEAK TROUGHING OVER THE
CNTRL PLAINS SHIFTS THE WRN EXTEND OF THE BERMUDA HIGH A LITTLE TO
THE EAST. THIS WILL ALLOW FOR AN INCREASE IN LOW LEVEL MOISTURE
WITH DEWPOINTS AROUND 70F. UPPER LEVEL FLOW WILL BECOME MORE
SWLY...LEADING TO A STRONG THERMAL RIDGE BUILDING ACROSS THE
MIDWEST. THE ECMWF IN PARTICULAR IS ADVERTISING 850MB TEMPS OF 20 TO
25F FOR MONDAY THROUGH WEDNESDAY. THIS WOULD TRANSLATE TO MAX TEMPS
IN THE UPPER 90S AND APPROACHING 100F AGAIN. GIVEN THE GOOD TRACK
RECORD OF THE ECMWF...HAVE LEANED CLOSE TO THAT SOLUTION...AND ONCE
AGAIN...HAVE THROWN OUT THE GFS WHICH CONTINUE TO SHOW A STRONG
COOL/WET BIAS. THE OTHER LONGER RANGE GUIDANCE...INCLUDING THE HPC
MEDIUM RANGE GUIDANCE IS CONSISTENT WITH THE ECMWF SOLUTION...ADDING
CONFIDENCE TO THE IDEA OF A RETURN OF EXTREME HEAT FOR EARLY NEXT
WEEK. WITH NWLY FLOW ALOFT THROUGH THE EXTENDED PERIOD...THE
CHANCES FOR PRECIPITATION ACROSS THE AREA WILL BE LOW...THOUGH AN
OCCASIONAL WEAK SHORTWAVE RIPPLING THROUGH THE NWLY FLOW MAY BRING A
FLEETING CHANCE FOR SOME SCATTERED SHOWERS OR THUNDERSTORMS.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* ISOLATED/SCATTERED TSRA THROUGH MID/LATE EVENING.
* SEVERAL WIND SHIFTS/CHANGES THROUGH THURSDAY AFTERNOON.
* STRONG/GUSTY NORTHEAST WINDS MID/LATE THURSDAY AFTERNOON INTO
THURSDAY EVENING.
* MVFR...POSSIBLY LOWER...CIGS LATE THURSDAY AFTERNOON/EVENING.
CMS
//DISCUSSION...UPDATED 00Z...
SQUALL LINE RAPIDLY MOVING EAST ACROSS SOUTHERN WI WITH ISOLATED
TSRA DEVELOPING AHEAD OF THE LINE ALONG THE WI/IL BORDER. THE
INDIVIDUAL/ISOLATED TSRA ARE MOVING EAST/SOUTHEAST AND THE MAIN
LINE MAY ALSO TURN EAST/SOUTHEAST OVER THE NEXT HR OR TWO. THOUGH
IT APPEARS THE BULK OF THIS ACTIVITY WILL REMAIN NORTH OF THE
TERMINALS AND WILL NEED TO MONITOR TRENDS. OTHER ISOLATED TSRA
DEVELOPING NEAR RPJ AND C09. WHILE CONFIDENCE REMAINS FAIRLY LOW
ABOUT TSRA AT ANY OF THE TERMINALS...OPTED TO CONTINUE VCTS THIS
EVENING SINCE OVERALL COVERAGE MAY INCREASE AND UNCERTAINTY
REGARDING SQUALL LINE TO THE NORTH. AFTER THIS EVENING...TRENDS
ARE TOO UNCLEAR TO INCLUDE ANY ADDITIONAL MENTION OF TSRA BUT
EARLY THURSDAY MORNING...AROUND SUNRISE REMAINS A TIME PERIOD OF
CONCERN FOR POSSIBLE ADDITIONAL TSRA.
LOW PRESSURE WILL MOVE ACROSS NORTHERN IL THURSDAY MORNING. ITS
EXACT TRACK WILL HAVE MAJOR IMPACTS ON SPECIFIC WIND DIRECTIONS
AND SHIFTS. BUT IT APPEARS NORTHEAST/EASTERLY WINDS IN THE
10-15KT RANGE TO START...WILL SLOWLY DIMINISH AND TURN
SOUTHEASTERLY THIS EVENING THEN SOUTHERLY OVERNIGHT THEN VRB WITH
THE PASSAGE OF THE LOW. WINDS WILL THEN SHIFT WESTERLY THURSDAY
MORNING...LIKELY IN THE 10-15KT RANGE...PERHAPS WITH HIGHER GUSTS.
AS THE LOW DRIFTS SOUTHEAST INTO NORTHERN INDIANA THURSDAY
AFTERNOON...THE GRADIENT WILL INCREASE WITH A LAKE BREEZE LIKELY.
WINDS WILL LIKELY BE TURNING NORTHWEST AND THEN NORTHERLY THROUGH
THE AFTERNOON AND THEN SWING AROUND NORTHEASTERLY BY MID/LATE
AFTERNOON. AS WINDS TURN OFF THE LAKE...COOLER AIR RUNNING INTO
THE MOIST AIR IN PLACE WILL LIKELY LEAD TO SOME LOW CLOUDS...
LIKELY AT LEAST MVFR AND POSSIBLY IFR...ESPECIALLY NEAR THE LAKE.
WILL NEED TO REFINE THIS WITH LATER FORECASTS. CMS
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* LOW CONFIDENCE REGARDING TSRA CHANCES/TIMING/COVERAGE THROUGH
THURSDAY MORNING.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/GUSTS SHIFTS/DIRECTIONS
THROUGH THE PERIOD.
* LOW CONFIDENCE REGARDING LOW CLOUDS THURSDAY AFTERNOON/EVENING.
CMS
//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...
* FRIDAY THROUGH MONDAY...VFR.
* TUESDAY...VFR. SLIGHT CHANCE OF TSRA.
&&
.MARINE...
348 PM CDT
A BIT OF A COMPLEX MARINE FORECAST AS A WEAK LOW PRESSURE AREA
OVER IOWA FORCES A STALLED OUT FRONT CURRENTLY JUST SOUTH OF THE
LAKE BACK INTO THE FAR SOUTHERN PORTION OF THE LAKE AND HIGH
PRESSURE PUSHES SOUTH INTO THE NORTHERN LAKES. AS THE LOW PRESSURE
AREA MOVES SOUTHEAST THROUGH NORTHERN ILLINOIS ON THURSDAY...THE
FRONT WILL PUSH BACK SOUTH OF THE LAKE AGAIN...WITH THE HIGH
PRESSURE CONTINUING TO BUILD SOUTH. NORTHEAST WINDS WILL DIMINISH
SOME AND BECOME EASTERLY TONIGHT BEFORE BECOMING NORTHEAST AGAIN
TOMORROW AND INCREASING TO THE 10 TO 20 KT RANGE. WILL NEED TO
MONITOR FOR STRONGER WINDS TOMORROW AFTERNOON INTO TOMORROW
NIGHT...WITH SOME GUIDANCE INDICATING POTENTIAL FOR TIGHTER
PRESSURE GRADIENT AND STRONGER WINDS. WINDS WILL DIMINISH ACROSS
THE LAKE BY LATE FRIDAY WITH THE HIGH PRESSURE SETTLING OVERHEAD.
WINDS WILL TURN SOUTHERLY OVER THE WEEKEND AS THE HIGH PRESSURE
SHIFTS EAST AND A WEAK COOL FRONT APPROACHES...BUT REMAIN FAIRLY
LIGHT.
RC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 18, 3:14 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
414 PM CDT WED JUL 18 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
414 PM CDT WED JUL 18 2012 /514 PM EDT WED JUL 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAT INDICES OF AROUND 105 DEGREES UNTIL SUNSET.
SCATTERED THUNDERSTORMS...THERE IS A CHANCE THAT SOME MAY BECOME
SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 60 MPH THROUGH EARLY
EVENING.
AREAS AFFECTED AND TIMING:
THE HIGHEST HEAT INDICES ARE EXPECTED ROUGHLY ALONG AND SOUTH
OF A LINE FROM MENDOTA TO KANKAKEE IN ILLINOIS...AND TO GIFFORD
IN INDIANA. THE HEAT INDEX SHOULD DROP BELOW 100F BY 700 PM.
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY THROUGH EARLY
EVENING ACROSS THE OUTLOOK AREA. THE STRONGEST STORMS SHOULD BE
ALONG AND SOUTH OF A LINE FROM ROCKFORD...THROUGH THE SOUTHERN
POTIONS OF THE CHICAGO METRO AREA...TO RENSSELAER. THESE STORMS
MAY PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH AND HAIL TO
THE SIZE OF PENNIES. THERE IS A CHANCE THAT A FEW STORMS TO
REACH SEVERE LIMITS PRODUCING WIND GUSTS OF 60 TO 70 MPH AND
HAIL TO 1 INCH.
ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH
THE NIGHT BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.
DISCUSSION:
A WEAK COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS THE AREA
BUT PROGRESS IS SLOWING AND SHOULD BECOME NEARLY STATIONARY
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NEAR
THE FRONT WITH THE GREATEST CHANCES FOR THUNDERSTORMS ALONG AND
SOUTH OF A ROCKFORD TO JOLIET TO RENSSELAER LINE. WIND GUSTS
WILL BE THE MAIN THREAT IN ADDITION TO DANGEROUS LIGHTNING AND
HAIL TO THE SIZE OF PENNIES. GUSTS TO AROUND 40 MPH ARE LIKELY
WITH A CHANCE THAT SOME STORMS MAY REACH SEVERE LEVELS PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND 1 INCH HAIL. STORMS SHOULD
WEAKEN WITH SUNSET. HOWEVER...THERE IS A CHANCE FOR MORE
THUNDERSTORM ACTIVITY THROUGH THE NIGHT INTO THURSDAY MORNING AS
AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY WITH CHANCES DECREASING FROM NORTHWEST TO SOUTHEAST
THROUGH THURSDAY NIGHT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT MAINLY NORTH
OF INTERSTATE 88 AND ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND
WEDNESDAY.
THERE MAY BE AN INCREASED THREAT FOR RIP CURRENTS ALONG THE
ILLINOIS AND INDIANA SHORES THURSDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-192115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
414 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS THURSDAY...CONTINUING OVER THE INDIANA NEARSHORE WATERS
THURSDAY NIGHT.
THERE IS AN ADDITIONAL CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
AGAIN TUESDAY THROUGH WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
414 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE LAKE LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS PORTIONS
OF THE LAKE MICHIGAN THURSDAY AND AGAIN FRIDAY NIGHT THROUGH
WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KREIN
In the hours before
Special weather statement, Jul 18, 1:32 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
232 PM CDT WED JUL 18 2012
ILZ014-181950-
COOK IL-
232 PM CDT WED JUL 18 2012
AT 231 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR CRESTWOOD...MOVING EAST AT 20 MPH.
WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
CITIES AND TOWNS AFFECTED...
WORTH... CHICAGO RIDGE... PALOS HILLS...
ORLAND PARK... HICKORY HILLS... TINLEY PARK...
WILLOW SPRINGS... CRESTWOOD... OAK FOREST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
&&
LAT...LON 4177 8765 4158 8759 4157 8786 4173 8789
TIME...MOT...LOC 1932Z 266DEG 16KT 4166 8777
IZZI
Special weather statement, Jul 18, 1:47 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
247 PM CDT WED JUL 18 2012
ILZ014-182005-
COOK IL-
247 PM CDT WED JUL 18 2012
AT 244 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR MERRIONETTE PARK...MOVING EAST AT 20 MPH.
SMALL HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
CITIES AND TOWNS AFFECTED...
MERRIONETTE PARK... ALSIP... CRESTWOOD...
OAK LAWN... MIDLOTHIAN... CHICAGO RIDGE...
WORTH... OAK FOREST... BURBANK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
&&
LAT...LON 4162 8753 4160 8777 4174 8783 4180 8757
4177 8754 4172 8753
TIME...MOT...LOC 1947Z 260DEG 16KT 4168 8770
IZZISpecial weather statement, Jul 18, 2:04 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 PM CDT WED JUL 18 2012
ILZ023-033-INZ010-011-182030-
IROQUOIS IL-JASPER IN-KANKAKEE IL-NEWTON IN-
304 PM CDT WED JUL 18 2012
...SPECIAL WEATHER STATEMENT...
AT 301 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AROMA
PARK TO MOODY...MOVING SOUTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
CITIES AND TOWNS AFFECTED...
FAIR OAKS... CONRAD... GIFFORD...
AROMA PARK... ST. ANNE... HOPKINS PARK...
MOODY... SURREY... ENOS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
&&
LAT...LON 4091 8698 4089 8698 4089 8721 4093 8776
4114 8787 4110 8721 4111 8693 4091 8693
TIME...MOT...LOC 2004Z 302DEG 11KT 4111 8773 4101 8685
IZZISpecial weather statement, Jul 18, 2:38 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
338 PM CDT WED JUL 18 2012
ILZ023-033-INZ010-011-182115-
IROQUOIS IL-JASPER IN-KANKAKEE IL-NEWTON IN-
338 PM CDT WED JUL 18 2012
AT 335 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANGING
GROVE TO MOROCCO...MOVING SOUTHEAST AT 10 MPH.
SMALL INCH HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
CITIES AND TOWNS AFFECTED...
MOODY... SURREY... ENOS...
HOPKINS PARK... MOROCCO... RENSSELAER...
PLEASANT RIDGE... HANGING GROVE... BEAVER CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4091 8698 4084 8699 4084 8704 4085 8740
4088 8763 4109 8768 4103 8715 4105 8693
4091 8693
TIME...MOT...LOC 2038Z 307DEG 10KT 4099 8686 4097 8749
IZZISpecial weather statement, Jul 18, 2:39 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CDT WED JUL 18 2012
ILZ023-033-INZ010-011-182115-
IROQUOIS IL-JASPER IN-KANKAKEE IL-NEWTON IN-
339 PM CDT WED JUL 18 2012
AT 335 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANGING
GROVE TO MOROCCO...MOVING SOUTHEAST AT 10 MPH.
SMALL HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
CITIES AND TOWNS AFFECTED...
MOODY... SURREY... ENOS...
HOPKINS PARK... MOROCCO... RENSSELAER...
PLEASANT RIDGE... HANGING GROVE... BEAVER CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4091 8698 4084 8699 4084 8704 4085 8740
4088 8763 4109 8768 4103 8715 4105 8693
4091 8693
TIME...MOT...LOC 2038Z 307DEG 10KT 4099 8686 4097 8749
IZZILocal storm report, Jul 18, 5:37 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
637 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST 4 NNW COAL CITY 41.34N 88.31W
07/18/2012 M51 MPH GRUNDY IL NWS EMPLOYEE
&&
BDEUBELEvent by event
14 thunderstorm wind, 4 flood, 2 hail, 1 flash flood. Local standard time, as filed.
Hail, Boone
- When
- July 18, 6:17 PM CST to 6:18 PM CST
- Where
- Boone County, 1.07 mi W of Blaine
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.449, -88.821
Nickel size hail was reported near the intersection of Popular Grove and Blaine Roads.
Thunderstorm Wind, Ogle
- When
- July 18, 6:57 PM CST
- Where
- Ogle County, 3.42 mi N of Stillman Vly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.149, -89.169
Wind gusts were estimated to 70 mph about 5 miles southwest of the Rockford Airport. Small tree limbs were blown down.
Thunderstorm Wind, Winnebago
- When
- July 18, 6:58 PM CST
- Where
- Winnebago County, 3.8 mi SW of Shirland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.413, -89.254
A large tree limb was blown down on Highway 75 about 4 miles east of Durand.
Thunderstorm Wind, Winnebago
- When
- July 18, 6:58 PM CST
- Where
- Winnebago County, 0.49 mi SSW of Loves Park to 0.39 mi N of Harlem
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.313, -89.053
A ten inch diameter tree limb was blown down on the 700 block of Loves Park Drive and an eight inch diameter tree limb was blown down on the 7800 block of Forest Hills Road.
Thunderstorm Wind, Winnebago
- When
- July 18, 7:06 PM CST
- Where
- Winnebago County, Cherry Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.950
Wind gusts were estimated to 65 mph. Large tree limbs were blown down.
Flood, Winnebago
- When
- July 18, 7:09 PM CST to 10:00 PM CST
- Where
- Winnebago County, 0.92 mi WNW of Rockford to 0.84 mi W of Rockford
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.273, -89.097
Ten to twelve inches of water was reported at the intersection of Court and West State Streets.
Thunderstorm Wind, Winnebago
- When
- July 18, 7:20 PM CST
- Where
- Winnebago County, 0.71 mi S of Machesney Park
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -89.039
A 20 to 30 foot long, six inch diameter tree limb fell through the roof of a house on Mildred Road.
Hail, Boone
- When
- July 18, 7:24 PM CST to 7:25 PM CST
- Where
- Boone County, Capron
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -88.750
Flood, Winnebago
- When
- July 18, 7:24 PM CST to 10:00 PM CST
- Where
- Winnebago County, 0.65 mi WNW of East Rockford to 0.51 mi WNW of East Rockford
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.253, -89.082
Four inches of flowing water was reported near 7th Street and Broadway.
Thunderstorm Wind, McHenry
- When
- July 18, 7:34 PM CST
- Where
- McHenry County, 0.68 mi ENE of Hebron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.472, -88.417
A 4 to 6 inch diameter tree was blown down on Route 173, just east of Hebron.
Thunderstorm Wind, De Kalb
- When
- July 18, 7:40 PM CST
- Where
- De Kalb County, 2.39 mi SSE of Malta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -88.847
Wind gusts were estimated to 60 mph near Interstate 88 and University Road.
Flood, Lake
- When
- July 18, 8:06 PM CST to 10:00 PM CST
- Where
- Lake County, 0.63 mi ENE of Grass Lake to 0.73 mi E of Grass Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.432, -88.118
Four inches of standing water was reported on Route 59, about one eighth of a mile north of Petite Lake Road.
Thunderstorm Wind, Kane
- When
- July 18, 8:12 PM CST
- Where
- Kane County, Carpentersville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.130, -88.250
An eight inch diameter tree was blown down along with six inch diameter tree limbs.
Thunderstorm Wind, Kane
- When
- July 18, 8:15 PM CST
- Where
- Kane County, Elgin
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -88.280
Thunderstorm Wind, Kane
- When
- July 18, 8:25 PM CST
- Where
- Kane County, Elgin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -88.280
Wind gusts were estimated to 60 mph. Small tree limbs were blown down.
Thunderstorm Wind, Cook
- When
- July 18, 8:25 PM CST
- Where
- Cook County, Inverness
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.120, -88.080
Wind gusts were estimated to 70 mph.
Flood, Cook
- When
- July 18, 8:25 PM CST to 10:30 PM CST
- Where
- Cook County, 0.8 mi SW of Hanover Park to 0.72 mi SW of Hanover Park
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.012, -88.191
Five inches of water was reported going over curbs on Forest Cove Court.
Thunderstorm Wind, Cook
- When
- July 18, 8:32 PM CST
- Where
- Cook County, 1.36 mi ESE of Streamwood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.025, -88.145
Wind gusts were estimated to 65 mph near Barrington and Schaumburg Roads.
Flash Flood, Cook
- When
- July 18, 8:45 PM CST to 10:30 PM CST
- Where
- Cook County, 0.49 mi WNW of Glencoe to 0.44 mi WNW of Glencoe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.133, -87.758
Hazel Avenue under a viaduct was closed due to high water.
Thunderstorm Wind, Kane
- When
- July 18, 9:23 PM CST
- Where
- Kane County, 0.81 mi SW of Aurora Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.763, -88.342
Tree limbs 6 to 8 inches in diameter were blown down near Galena Blvd and Fordham Avenue.
Thunderstorm Wind, Cook
- When
- July 18, 9:25 PM CST
- Where
- Cook County, 1.43 mi SSW of Goeselville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.602, -87.794
Wind gusts were estimated to 60 mph near 159th Street and Harlem Avenue.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392330, 392334, 392335, 392336, 392338, 392369, 392341, 392342, 392370, 392344, 392345, 392371, 392354, 392355, 392357, 392358, 392372, 392359, 392373, 392360, 392362.